Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 26, 2004, 4:14 PM MDT for Missoula County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2004, 4:14 PM MDT (22:14 UTC)
- Expired
- Jun 26, 2004, 4:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Missoula County, MT
The radar
The Missoula radar (KMSX), 33 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:37 PM MDT | HAIL 0.88 | 10 Sse Alberton, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
755
WUUS55 KMSO 262214
SVRMSO
MTC063-262245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
413 PM MDT SAT JUN 26 2004
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA
* UNTIL 445 PM MDT
* AT 408 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
MILES SOUTHWEST OF NINEMILE...OR ABOUT 22 MILES SOUTHEAST OF
SUPERIOR...MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NINEMILE BY 430 PM MDT
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. STRONG WINDS
IN EXCESS OF 35 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4700 11423 4680 11433 4680 11435 4695 11454
4698 11454 4699 11452 4698 11444 4702 11440
4703 11442 4704 11446 4704 11446
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:37 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 26, 1:37 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
137 PM MDT SAT JUN 26 2004
.UPDATE...UPDATING THE AFD TO MENTION THE FLASH FLOOD WATCH ISSUED
FOR THE 2003 FOREST FIRE AFFECTED BASINS THIS AFTERNOON AND EVENING.
WILL ADD MENTION IN THIS AFTERNOONS ZFP.
&&
.PREVIOUS DISCUSSION...TONIGHT THROUGH SUNDAY NIGHT...MAIN FORECAST
CHALLENGE IN THE SHORT TERM IS HOW WIDESPREAD AND STRONG
THUNDERSTORMS WILL GET TODAY AND TONIGHT. MANY FACTORS ARE PLAYING
OUT IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON IN CENTRAL IDAHO AND
WESTERN MONTANA. THUNDERSTORMS FROM LAST NIGHT OVER NORTHWEST MONTANA
CONTINUE TO MOVE SOUTH ALONG AND THROUGH THE WESTERN SIDE OF THE
GREAT DIVIDE TODAY. THUNDERSTORMS ALSO CONTINUE TO DEVELOP OVER A
SURFACE BOUNDARY STRETCHING FROM NORTH CENTRAL WASHINGTON STATE INTO
CENTRAL IDAHO. CIRRUS BLOW OFF FROM THESE STORMS MAY MOVE INTO
NORTHWEST MONTANA LATER THIS AFTERNOON. THIS MAY INHIBIT FURTHER
CONVECTION IN THIS AREA...PREVIOUSLY EXPECTED TO HAVE THE STRONGEST
DEVELOPMENT. IN OTHER AREAS...CLEAR SKIES THIS MORNING AND AFTERNOON
SHOULD ALLOW ENOUGH HEATING TO PRODUCE THUNDERSTORMS IN THIS UNSTABLE
MOIST ENVIRONMENT. THERE WILL BE ABUNDANT MOISTURE IN THE ATMOSPHERE
THIS AFTERNOON...AND THE STORM MOTION WILL BE SLOW MOVING. THESE ARE
KEY ELEMENTS WHEN COMBINED WITH CONVECTION TO PRODUCE FLASH FLOODING.
THIS WILL HAVE TO BE MONITORED THIS AFTERNOON AND TONIGHT...MAINLY
OVER THE BURN AREAS. ANOTHER THREAT TONIGHT WILL BE THUNDERSTORM
WINDS. LAPSE RATES ARE HIGH ENOUGH OVER LEMHI COUNTY TO POTENTIALLY
PRODUCE SEVERE THUNDERSTORM WINDS. THIS UNSTABLE ENVIRONMENT IS
EXPECTED TO CONTINUE THROUGH TOMORROW NIGHT...WITH BREAKS IN
THUNDERSTORM ACTIVITY AFTER THE SUN GOES DOWN TONIGHT AND SUNDAY
EVENING. SHOWERS WILL CONTINUE THROUGH THE SHORT TERM PERIOD WITH THE
BEST CHANCES IN THE MOUNTAIN AREAS.
.LONG TERM...MONDAY THROUGH SATURDAY...WILL BE MAKING LITTLE CHANGE
TO THE FORECAST. MODELS REMAIN CONSISTENT THROUGH WEDNESDAY WITH
SOUTHWESTERLY FLOW CONTINUING...MAKING FOR MAINLY DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS. WEDNESDAY NIGHT AND BEYOND THE EXTENDED
MODELS CONTINUE TO DISAGREE...HOWEVER IT IS LOOKING LIKE THE NORTHERN
ROCKIES WILL CONTINUE IN A SOMEWHAT ACTIVE PATTERN FAVORING ISOLATED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL
REMAIN ON THE WARM SIDE WITH WIDESPREAD ABOVE NORMAL READINGS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH FOR THE 2003 FOREST FIRE BURN AREAS UNTIL 930
PM THIS EVENING...
ID...NONE.
&&
SHORT TERM/STEGEMILLER
LONG TERM/GILCHRISTHazardous weather outlook, Jun 26, 3:40 PM MDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 340 PM MDT (240 PM PDT) SAT JUN 26 2004 IDZ005>008-MTZ001>006-043-271200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER- KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION- 340 PM MDT (240 PM PDT) SAT JUN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY SLOW MOVING VERY MOIST THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING...WITH SOME STORMS HAVING THE POTENTIAL TO PRODUCE HAIL AND HEAVY RAIN. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SEVERELY BURNED AREAS OF WESTERN MONTANA THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE PERIOD MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ007-271200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/PINTLAR REGION- 340 PM MDT SAT JUN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY AN UNSTABLE ATMOSPHERE HAS SET OFF THUNDERSTORMS THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG THUNDERSTORM WINDS. THIS THREAT SHOULD END JUST AFTER SUNDOWN. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:10 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.